Alert archive / Kansas / Freeze Warnings in 2021

Freeze Warning 1, NWS Topeka, KS

April 14, 20215 counties in Kansas

NWS Topeka, KS issued this freeze warning at Apr 14, 2021, 3:00 PM CDT for 5 counties in Kansas. It took effect at Apr 15, 2021, 1:00 AM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 14, 2021, 3:00 PM CDT (20:00 UTC)
In effect from
Apr 15, 2021, 1:00 AM CDT
Expired
Apr 15, 2021, 8:00 AM CDT
In force
7 hr
Issued by
NWS Topeka, KS

Counties Brown County, KS, Marshall County, KS, Nemaha County, KS, Republic County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 94 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.0 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2021-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2021-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1720 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

300 
WWUS73 KTOP 142000
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
300 PM CDT Wed Apr 14 2021

KSZ008>012-151300-
/O.NEW.KTOP.FZ.W.0001.210415T0600Z-210415T1300Z/
Republic-Washington-Marshall-Nemaha-Brown-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, and Horton
300 PM CDT Wed Apr 14 2021

...FREEZE WARNING IN EFFECT FROM 1 AM TO 8 AM CDT THURSDAY...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Republic, Washington, Marshall, Nemaha and Brown 
  Counties.

* WHEN...From 1 AM to 8 AM CDT Thursday.

* IMPACTS...Frost and freeze conditions will kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

KSZ020>024-026-034>040-054>056-058-059-151300-
/O.NEW.KTOP.FR.Y.0003.210415T0600Z-210415T1300Z/
Cloud-Clay-Riley-Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-
Geary-Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-
Anderson-
Including the cities of Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Minneapolis, 
Bennington, Abilene, Herington, Junction City, Council Grove, 
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, 
Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, 
Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, 
and Garnett
300 PM CDT Wed Apr 14 2021

...FROST ADVISORY IN EFFECT FROM 1 AM TO 8 AM CDT THURSDAY...

* WHAT...Temperatures as low as 32 will result in frost 
  formation.

* WHERE...Portions of central, east central, north central and 
  northeast Kansas.

* WHEN...From 1 AM to 8 AM CDT Thursday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
1 follow-up statement
670 
WWUS73 KTOP 151242
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
742 AM CDT Thu Apr 15 2021

KSZ008>012-151345-
/O.EXP.KTOP.FZ.W.0001.000000T0000Z-210415T1300Z/
Republic-Washington-Marshall-Nemaha-Brown-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, and Horton
742 AM CDT Thu Apr 15 2021

...FREEZE WARNING WILL EXPIRE AT 8 AM CDT THIS MORNING...

Temperatures will rise above freezing early this morning. 

$$

KSZ020>024-026-034>040-054>056-058-059-151345-
/O.EXP.KTOP.FR.Y.0003.000000T0000Z-210415T1300Z/
Cloud-Clay-Riley-Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-
Geary-Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-
Anderson-
Including the cities of Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Minneapolis, 
Bennington, Abilene, Herington, Junction City, Council Grove, 
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, 
Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, 
Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, 
and Garnett
742 AM CDT Thu Apr 15 2021

...FROST ADVISORY WILL EXPIRE AT 8 AM CDT THIS MORNING...

Temperatures will rise into the upper 30s and lower 40s early this
morning, causing any frost to melt. 

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this freeze warning went out at Apr 14, 12:22 PM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, Apr 14, 12:22 PM CDT, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1222 PM CDT Wed Apr 14 2021

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 307 AM CDT Wed Apr 14 2021

Early spring continues through this week with a touch of late
Winter bringing several opportunities for frost or freeze
conditions to the area.

The upper flow is slow to change much with a pair of upper level cut-
offs spinning over the Great Lakes region and then over the
Intermountain West.  Further west over the northern Pacific into
British Columbia an Omega blocking ridge in place.  Northern stream
energy working down into the Central Plains from Canada looks to
remain essentially shut-off for the next several days.  Southern
stream energy and Subtropical energy remains to the south of the
area.  This leaves the forecast area in a zone of little change with
advection patterns remaining only weak to moderate at times.

Currently, a weak cold front is slowly sagging south into the area.
Drier dewpoints and colder temperatures are near the KS/NE state
line with 32F currently at KBIE.  The frost advisory looks to be
reasonable for the Hwy 36 corridor with clear skies in place.  The
northerly breeze may pick up and keep temps slightly warmer further
south than would be ideal for frost conditions to set up but still
very reasonable with temperatures in the ranges expected for frost
headlines.

Temperatures during the day will be cooler with the colder air
settling in keeping high temps in the mid 50s to around 60 over east
central areas.  Dry conditions continue with more opportunities for
frost or freeze conditions Thursday morning.  Right now there is
just enough uncertainty in the cloud coverage forecast that the
decision has been made to hold off from issuing a frost/freeze
headline.  Expect that the day crew will be able to assess what
areas saw freezing tonight and get a better handle on cloud coverage
to draw up more targeted areas this afternoon for Thursday morning.

Outside of several other opportunities for morning lows to dip into
freezing territory, a break from these chilly morning lows comes
with a weak trough aloft as the aforementioned western CONUS low
fills and transitions into an open wave translating out of the
central Rockies into Friday.  Cool sector type precipitation with a
deeply saturated profile should give way to mainly light to moderate
rainfall.  Amounts of a half an inch to an inch will be common with
the beneficial rainfall not expected to pose flood concerns at this
time.  After this, the pattern returns to a mainly dry and cool
pattern with frost and freeze concerns into the latter part of the
weekend and early next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1222 PM CDT Wed Apr 14 2021

VFR conditions through the period. North winds of 5-10 kts this
afternoon become light overnight and veer to the northeast by
Thursday morning.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Drake
AVIATION...Flanagan
Hazardous weather outlook, Apr 14, 8:13 AM CDT, 6 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
813 AM CDT Wed Apr 14 2021

KSZ008>012-020>024-026-034>040-054>056-058-059-151315-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
813 AM CDT Wed Apr 14 2021

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Areas of frost may form late tonight primarily north of
Interstate 70.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 3:00 PM CDTFrost AdvisoryTOPAnderson, Clay, Cloud, Coffey, Dickinson, Douglas and 12 more17 hr

Nearby

Freeze Warnings in Kansas, 2021Every freeze warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.